Michigan, 2019

Flash Flooding and Flooding in Michigan, August 12 to 13, 2019

August 12 to 13, 2019 · NWS DTX · 4 events in 2 counties and zones

A narrow line of thunderstorms produced intense rainfall rates, with 3 to 6 inches of rain occurring over eastern Oakland and western Macomb Counties. M-59 was closed due to flooding northeast of Troy, along with Square Lake and John R roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A narrow line of thunderstorms produced intense rainfall rates, with 3 to 6 inches of rain occurring over eastern Oakland and western Macomb Counties. M-59 was closed due to flooding northeast of Troy, along with Square Lake and John R roads. In addition, cars were flooded and stuck on 19 mile and Mound roads. Numerous roads were also reported flooded throughout Sterling Heights and Clinton Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 12, 7:58 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 12, 7:58 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
858 PM EDT Mon Aug 12 2019

.UPDATE...

A small scale mid level short wave feature is now tracking across NW
Ohio. This feature resulted in widespread heavy showers across
Lenawee and Monroe Counties. Farther north across the nrn Detroit
Suburbs, deeper convection was able to initiate off strong boundary
layer convergence from a cold front and marine layer boundaries. The
slow movement of which has led to localized excessive rainfall
totals.

Additional mid level short wave energy now approaching southern Lake
Mi will slide across the Mi/IN/OH border overnight. Meanwhile, there
will be a sfc low moving across cntl IL and IN overnight. A
strengthening low level flow in advance of the sfc reflection will
focus additional deep convection across Indiana and eventually Ohio
during the night. Regional radar data does show rain across nrn
Illinois and srn Wisconsin within some mid level frontal forcing to
the north of the short wave impulse. This forcing is still expected
to traverse the southern portions of the forecast area overnight. In
light of the tropical moist axis overhead, if a prolonged region of
rain can become established (even without thunder) some locally high
rain totals do not remain out of the question. In this respect the
going forecast looks reasonable. Precip chances will however be
lowered a bit for locations north of the M 59 corridor, as the
stronger forcing looks to be focused south.

The sfc low is forecast to strengthen slightly as it tracks east
across the Ohio Valley late tonight/Tuesday. High pressure will also
expand to the north of Lake Huron, leading to an increasing north-
northeast gradient across Lake Huron. Recent model guidance and
taking into consideration the relatively warm lake temps will support
an increase in onshore wind speeds on southern Lake Huron and
Saginaw Bay Tuesday. This will warrant the issuance of lakeshore
flood advisories for the Huron/Saginaw Bay shorelines.

&&

.PREV DISCUSSION...
Issued at 642 PM EDT Mon Aug 12 2019

AVIATION...

An upper level short wave now tracking into far Southern Lake Mi is
allowing an expansion of showers and thunderstorms across far SW
Lower Mi and nrn Indiana. The ascent tied to this short wave will
overspread portions of Se Mi this evening (mainly from PTK south),
touching off showers and a few thunderstorms. Ample low level
moisture and broad low level convergence along a weak frontal
boundary slowly pushing south across Se Mi will result in a wide
array of ceilings through the duration of the night, with IFR and
low end MVFR becoming more probable overnight into Tues morning.
Upper level short wave energy will largely track south of Detroit
overnight. There is however expected to be a region of ascent to the
north of this feature that supports rain with a few embedded
thunderstorms tonight into daybreak Tuesday, mainly south of FNT.

For DTW...The approaching upper wave and remnant daytime instability
will support a few thunderstorms across the area this evening. The
better chance for thunderstorms will be focused south of metro
during the overnight. Although some potential heavy rain with at
least a few embedded thunderstorms will remain possible through
daybreak, the chances for thunderstorms will only be included in the
evening at this time.

DTW THRESHOLD PROBABILITIES...

* Moderate for cigs aob 5kft tonight and Tuesday.

* High for tstorms in the airspace this evening. Moderate overnight
  into early Tuesday morning.

* Low for ceiling heights of less than 200ft and/or visibilities of
  less than 1/2ft early Tuesday morning.

PREV DISCUSSION...
Issued at 220 PM EDT Mon Aug 12 2019

DISCUSSION...

Upper level ridge over the Midwest/Western Great Lakes is quickly
being flattened as a series over upper level waves eject out of the
Eastern Rockies/Plains. Moist airmass in place over southeast
Michigan, with the 12z DTX sounding indicating a PW value just under
1.5 inches, with a 700 MB dew pt of 5 C. Still, the low level
moisture is nothing special at the moment, as indicated by the
current dew pts in the 60s. As such, with temperature rising into
the mid 80s, looking at MLCapes only around 1000 J/kg late this
afternoon, per latest RAP/SPC mesoscale analysis. None-the-less,
that is still sufficient for heavy rain producing thunderstorms with
what looks to be slow movement, as frontal boundary straddling the
middle tier of the CWA (around M-59 corridor) provides the focus for
development. This boundary will slowly sink south through the
evening hours. There is a small concern with downdraft capes aoa
1000 J/kg could produce a wet micro-burst approaching severe limits
with the lead activity, otherwise wind fields (0-6 KM shear)
generally running on the low side and mid level lapse rates
generally are weak, just a little greater than 6 C/km.

Late tonight and early Tuesday morning will be waiting on the mid
level circulation coming out of the Midwest, and the southern
half/third of the CWA should be within the mid level deformation
zone, and a SHARS type event is possible as PW values push to around
2 inches by midnight, despite the limited instability. However, the
850-700 MB flow over the western Ohio Valley quickly becomes almost
due westerly, so higher confidence the main thunderstorm complex
with severe weather will translate south of the state toward the max
instability over the southern Ohio Valley as the shortwave coming
out of the southern Plains this afternoon also provides the best
upper level PV advection toward the Ohio River. Overall, liked the
depiction of the 12z ARW, but still struggling on getting a handle
just how strong the deformation forcing/rainfall will be tonight.
Between the late afternoon/evening activity, and overnight-Tuesday
AM rain, the forecasted 1-2 with isolated 3 inch totals for the
south half still appears reasonable, and have been pondering a flood
watch, due to the bulk of heavy rain activity expected to impact the
Detroit Metro Area. Ultimately, after looking at various other
models shifting the 700 MB Theta-e shifting south and waning, could
not find compelling enough reason to go with a flood watch, as 6 hr
flood guidance suggests most areas should be able to handle 3 inches
(if we even come close to that). Urban and small stream type flooding
is certainly possible into Tuesday morning however.

500 MB heights will continue to slowly lower Tuesday-Wednesday, with
the upper level wave/circulation over southern Saskatchewan expected
to swing through the Central Great Lakes Wednesday afternoon.
However, main push of cold mid level air does not arrive until
Thursday when 500 MB temps lower into the -13 to -15 C range, and
700 MB temps dip into the low single numbers, per Canadian/Euro, as
deepening trough axis moves through. Between the various
shortwaves/troughs, there is a low chance of diurnal enhanced
showers and isolated thunderstorms during this period. 850 MB temps
slowly lowering, bottoming out around 11 C on Thursday suggests
highs coming up short of 80 degrees by then, which is not far from
normal.

The high moves east of the CWA on Friday allowing southerly flow to
set up over the state bringing warmer and more humid air back
Saturday. Highs will get back in the mid 80's and dewpoints getting
back into the low 60's. This warm advection continues into the
beginning of next week with highs Sunday and Monday in the upper
80's and dewpoints in the mid 60's.

Slight chance of rain returns Sunday and Monday with a weak mid-
level wave moving over the state. Significant uncertainty exists in
the models with the GFS trying to create a stronger low with a well
defined cold front that brings storms to the CWA. The Euro has a
much weaker disturbance with only spotty showers and thunderstorms.

MARINE...

Light and variable wind will become moderate north northeasterly
tonight through Tuesday as low pressure departs to the east. This
will build significant wave heights into the 2 to 4 foot range over
the nearshore zones of Lake Huron. In the meantime, the primary
concern will be thunderstorm potential over the southern waters of
Lakes Erie and Saint Clair during the evening and first half of the
overnight period. Any storms will be capable of producing brief
gusty winds up to 40 mph, cloud-to-ground lightning, and very heavy
rain.

HYDROLOGY...

Showers and thunderstorms will develop between M59 and I-96/696
corridor between about 4pm and 7pm and increase in coverage through
the first half of the night as deformation forcing increases.
Expectations for 1 to 2, locally 3, inches of rain remain unchanged.
Urban and small stream flooding and possibly flash flooding will be
possible during this time. There remains an low/uncertain potential
for heavy rain to persist near the Ohio border through early Tuesday
morning, which would lead to greater rainfall totals and an elevated
flood threat for Monroe and Lenawee Counties.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

UPDATE.......SC
AVIATION.....SC
DISCUSSION...SF/KDK
MARINE.......SF
HYDROLOGY....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 12, 11:44 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1244 PM EDT Mon Aug 12 2019

MIZ068>070-075-076-082-083-131645-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1244 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely after 3 PM this afternoon through late
tonight. There is a slight risk that these storms will produce
excessive rainfall capable of producing urban and small stream
flooding and possibly flash flooding. In addition, a localized strong
wind gust or two up to 50 mph will be possible before 8 PM. Storm
motion will be west to east at 30 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-131645-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1244 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely after 3 PM this afternoon through late
tonight. There is a slight risk that these storms will produce
excessive rainfall capable of producing urban and small stream
flooding and possibly flash flooding. In addition, a localized strong
wind gust or two up to 50 mph will be possible before 8 PM. Storm
motion will be west to east at 30 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-060>063-131645-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
1244 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this evening. The strongest
storms will be capable of producing torrential rainfall and an
isolated wind gust or two up to 40 mph. Storm motion will be west to
east at 30 mph. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

In the hours before

Special weather statement, Aug 12, 5:48 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
648 PM EDT Mon Aug 12 2019

MIZ063-068>070-075-076-082-083-130100-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-
Monroe-
Including the cities of Port Huron, Howell, Pontiac, Warren,
Ann Arbor, Detroit, Adrian, and Monroe
648 PM EDT Mon Aug 12 2019

Scattered to numerous showers and thunderstorms will continue to
develop across the region this evening. A few of these showers and
thunderstorms will produce intense rainfall rates. Drivers across
the area this evening should be prepared for sudden visibility
reductions in brief but heavy rainfall.

SC
Special weather statement, Aug 12, 6:59 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
759 PM EDT Mon Aug 12 2019

MIZ069-070-130100-
Macomb-Oakland-
759 PM EDT Mon Aug 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL OAKLAND
AND SOUTHERN MACOMB COUNTIES...

At 759 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pontiac to near Sterling Heights to
near Mount Clemens. Movement was southeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Sterling Heights around 810 PM EDT.
  Mount Clemens around 840 PM EDT.
  Warren and St. Clair Shores around 900 PM EDT.

Other locations impacted by these storms include Rochester Hills,
Clawson, Clinton Township, Fraser, Utica, Auburn Hills, Bloomfield
Hills, Roseville, Waterford and Bloomfield Township.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4250 8270 4254 8276 4254 8281 4251 8282
      4252 8316 4268 8339 4267 8310 4264 8283
      4253 8267
TIME...MOT...LOC 2359Z 299DEG 8KT 4265 8321 4264 8302 4262 8284

SC

The radar

The Detroit radar (KDTX), 23 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Oakland

When
August 12, 8:00 PM EST to 10:30 PM EST
Where
Oakland County, 1.26 mi NE of Franklin to 1.64 mi SE of Trot Big Beaver Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.545, -83.286

Flash Flood, Macomb

When
August 12, 8:00 PM EST to 10:30 PM EST
Where
Macomb County, 2.23 mi SSW of Mt Vernon to 1.42 mi WSW of Sterling Hgts
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.700, -83.096

Flood, Oakland

When
August 12, 10:30 PM EST to August 13, 8:00 AM EST
Where
Oakland County, 1.26 mi NE of Franklin to 1.64 mi SE of Trot Big Beaver Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.545, -83.286

Flood waters took several hours to recede.

Flood, Macomb

When
August 12, 10:30 PM EST to August 13, 8:00 AM EST
Where
Macomb County, 2.23 mi SSW of Mt Vernon to 1.42 mi WSW of Sterling Hgts
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.700, -83.096

Flood waters took several hours to recede.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850519, 850523, 850466, 850468.